Background: The standard pharmacological treatment strategy of thyroid storm according to 2016 Japan Society of Pediatric Endocrinology Guideline. Although thiamazole (MMI) is recommended be used as the first choice in Graves disease, the effect of propylthiouracil (PTU) to block the conversion from T4 to T3 in peripheral tissues encourages clinicians to use against thyroid storm in its very early phase, and switch to MMI later. Nevertheless, the optimal timing of the switch has not been established to date and recently, pediatric cases with thyroid storm are quite rare in developed countries.
Case: The patient was initially diagnosed as having Graves disease at age 8 years in a rural area of Philippines and prescribed with MMI. She quit hospital visiting soon after the diagnosis. At age 12 years, she continuingly had fatigue and palpitation. At age 14 years, the family moved to Japan. On the day of onset, she had a strong dyspnea and was unable to lie flat. She was brought to the tertiary care center to be diagnosed as thyroid storm and transferred to PICU in our hospital. The patient was fully conscious and orthopneic. Bilateral exophthalmos and diffuse goiter were noted. Both the fT3 and fT4 were beyond the measurable range. The patient was treated with dexamethasone 8mg, PTU 1,200 mg and iodine 200 mg. Four days after the treatment, fT3 was decreased to the measurable range (8.0 pg/ml). We immediately switched PTU to MMI 80mg. On 6th day, we reduced the dose of MMI into 60 mg, switched dexamethasone to hydrocortisone. On 11th day, the symptoms and test results further improved and we reduced MMI into 30mg along with introduction of levothyroxine to prevent hypothyroidism and suspended iodine. On day 16, the patient was discharged from the hospital.
Discussions: In this case, high dose PTU rapidly suppressed fT3 within 4 days. Free T3 drop to measurable range can be a good indicator of optimal timing of switching PTU to MMI. Relatively higher dose of MMI as 80mg might be required to keep suppressing the thyroid just after the switch.
27 - 29 Sep 2018
European Society for Paediatric Endocrinology